Spontaneously reported haemorrhagic adverse events associated with rivaroxaban and dabigatran in Australia

Esa Y.H. Chen, Basia Diug, J. Simon Bell, Kevin P. mc Namara, Michael J. Dooley, Carl M. Kirkpatrick, John J. McNeil, Gillian E. Caughey, Jenni Ilomäki

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

The objective of our study was to describe spontaneously reported haemorrhagic adverse events associated with rivaroxaban and dabigatran in Australia. Data were sourced from the Australian Therapeutic Goods Administration (TGA) Database of Adverse Event Notifications between June 2009 and May 2014. Records of haemorrhagic adverse events in which rivaroxaban or dabigatran was considered as a potential cause were analysed. There were 240 haemorrhagic adverse events associated with rivaroxaban and 504 associated with dabigatran. Age was specified for 164 (68%) haemorrhages associated with rivaroxaban, of which 101 occurred in people aged ⩾75 years. Age was specified for 437 (87%) haemorrhages associated with dabigatran, of which 300 occurred in people aged ⩾75 years. Time from treatment initiation to haemorrhage was specified for 122 (51%) haemorrhages associated with rivaroxaban, with 69 (57%) haemorrhages occurring within 30 days of rivaroxaban initiation. Time from treatment initiation to haemorrhage was specified for 253 (50%) haemorrhages associated with dabigatran, with 123 (49%) haemorrhages occurring within 30 days of dabigatran initiation. Gastrointestinal (GI) haemorrhages were the most frequent type of haemorrhages associated with both rivaroxaban (n = 105, 44%) and dabigatran (n = 302, 60%). Data were available on the severity of haemorrhage for 101 (42%) haemorrhages associated with rivaroxaban, with haemorrhage leading to death in 17 people. The severity of haemorrhage was specified for 384 (76%) haemorrhages associated with dabigatran, with haemorrhage leading to death in 61 people. Our study highlights the need for research on the haemorrhagic complications of anticoagulation in clinical care. A considerable proportion of reported haemorrhagic events occurred within 30 days of rivaroxaban and dabigatran initiation. This highlights the importance of considering bleeding risk at the time of treatment initiation.

Original languageEnglish
Pages (from-to)4-10
Number of pages7
JournalTherapeutic Advances in Drug Safety
Volume7
Issue number1
DOIs
Publication statusPublished - 1 Jan 2016
Externally publishedYes

Keywords

  • adverse drug event
  • anticoagulants
  • dabigatran
  • gastrointestinal haemorrhage
  • haemorrhage
  • rivaroxaban

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Chen, E. Y. H., Diug, B., Bell, J. S., mc Namara, K. P., Dooley, M. J., Kirkpatrick, C. M., ... Ilomäki, J. (2016). Spontaneously reported haemorrhagic adverse events associated with rivaroxaban and dabigatran in Australia. Therapeutic Advances in Drug Safety, 7(1), 4-10. https://doi.org/10.1177/2042098615618171